Arizona, 2012

Damaging Wind in Arizona, August 18, 2012

August 18, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the south central deserts during the evening hours on August 18th. In addition to locally heavy rain, the storms produced damaging microburst winds which blew down power poles in the town of Coolidge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the south central deserts during the evening hours on August 18th. In addition to locally heavy rain, the storms produced damaging microburst winds which blew down power poles in the town of Coolidge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 1:45 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST SAT AUG 18 2012

.SYNOPSIS...
COOLER WEATHER WILL CONTINUE THROUGH THE WEEKEND DUE TO A DRAMATIC
INCREASE IN MONSOON MOISTURE AND CLOUDINESS. TEMPERATURES WILL
LIKELY GRADUALLY RISE THROUGH EARLY NEXT WEEK...BUT REMAIN JUST
BELOW SEASONAL NORMALS. A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS
IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...WITH A GRADUAL DRYING
TREND FROM THE WEST ANTICIPATED FROM THURSDAY INTO NEXT WEEKEND.

&&

.DISCUSSION...
AT 2 PM CONVECTION HAD STARTED TO FIRE OVER THE MOGOLLON RIM...WITH
LESSER ACTIVITY SEEN ACROSS THE MOUNTAINS OF SERN AZ. QUITE A BIT OF
CU DEVELOPING OVER THE LOWER AZ DESERT BUT LITTLE YET IN TERMS OF
THUNDERSTORMS. AIRMASS REMAINS VERY MOIST AND RATHER UNSTABLE WITH
PWAT VALUES NEAR 2 INCHES...AND 2 PM SURFACE DEWPOINTS IN THE MID
60S TO AROUND 70 OVER THE LOWER DESERTS. UPPER HIGH REMAINS CENTERED
WELL TO OUR NORTHWEST...WITH A LIGHT NELY STEERING FLOW IN PLACE
OVER SOUTH CENTRAL AZ. AS SUCH...EXPECT THUNDERSTORMS OVER THE RIM
TO EVENTUALLY PROPAGATE TOWARDS THE SOUTH AND SOUTHWEST AND MOVE
INTO THE DESERTS LATER THIS AFTERNOON AND EVENING. AS THEY MOVE INTO
THE LOWER ELEVATIONS...BOUNDARY INTERACTION WILL BE THE MAIN DRIVER
FOR CONTINUED STORM DEVELOPMENT AS DYNAMICS/UPPER WIND FIELDS REMAIN
WEAK. UPPER STREAMLINES DEPICT BROAD ANTICYCLONIC TURNING WITH
LITTLE IF ANY DEFORMATION OR DIFLUENCE SO THERE WILL BE LITTLE UPPER
SUPPORT FOR STORM INTENSIFICATION. RAISED POPS A BIT OVER SOUTH
CENTRAL AZ INTO THE CHANCE CATEGORY DUE TO THE EXCESSIVE MOISTURE
AND DECENT INSTABILITY/CAPE.

LITTLE CHANGE IN THE FORECAST FOR SUNDAY AS THE WEATHER PATTERN
REMAINS MORE OR LESS THE SAME. SIMILAR STEERING FLOW...WEAK WIND
FIELDS ALOFT...UNFAVORABLE STREAMLINE PATTERNS AND EXCESSIVE
MOISTURE WITH DESERT PWAT REMAINING NEAR 2 INCHES. AS SUCH...KEEPING
A SLIGHT CHANCE FOR SHOWERS/STORMS DURING UNFAVORABLE
HOURS...MIDNIGHT THRU MID AFTERNOON...THEN RAISING LATE AFTERNOON
AND EVENING POPS INTO THE CHANCE CATEGORY ACROSS SOUTH CENTRAL AND
SOUTHWEST AZ. DUE TO ELEVATED HUMIDITY VALUES...HIGH TEMPS WILL
REMAIN SLIGHTLY BELOW SEASONAL NORMALS WITH THE GREATER PHOENIX AREA
CLIMBING A DEGREE OR TWO ABOVE THE TRIPLE DIGIT MARK. ON MONDAY THE
UPPER HIGH STARTS SHIFTING SOUTHEASTWARD OVER CENTRAL ARIZONA AS A
RATHER STRONG UPPER TROF APPROACHES THE PAC NW COAST. WIND FIELDS
ALOFT REMAIN WEAK WITH RATHER LIGHT VARIABLE STEERING FLOW...MAKING
IT A BIT HARDER FOR RIM STORMS TO MOVE OFF THE HIGHER TERRAIN AND
INTO THE LOWER ELEVATIONS. MOISTURES AND INSTABILITY REMAIN ELEVATED
SO THERE WILL STILL BE A 20-30 PERCENT CHANCE FOR STORMS OVER SOUTH
CENTRAL AZ DURING THE LATE AFTERNOON/EVENING HOURS...AND A CONTINUED
SLIGHT CHANCE ACROSS THE SERN CA/SWRN AZ DESERTS. HIGH TEMPS TO
CHANGE LITTLE AS HEIGHTS/MOISTURE VALUES CHANGE MINIMALLY.

FOR TUESDAY INTO WEDNESDAY...TROF ALONG THE PACIFIC NORTHWEST COAST
SWINGS INLAND AND PASSES BY TO OUR NORTH. AS IT APPROACHES FROM THE
WEST TUESDAY AND TUESDAY EVENING...SLY FLOW AHEAD OF IT PULLS
ANOTHER SHOT OF DEEPER MOISTURE NORTHWARD AND INTO THE LOWER AZ
DESERTS. DYNAMICS ALSO INCREASE ACROSS MUCH OF THE AREA AS WE COME
UNDER THE RIGHT REAR QUADRANT OF AN UPPER JET...AND UPPER
STREAMLINES START BECOMING MORE DIFLUENT. IN ESSENCE WE WILL BE
SEEING A TRANSITION TYPE EVENT WHERE DYNAMICS ACT ON A MOIST
UNSTABLE AIRMASS TO ENHANCE CONVECTION...AND THE CONVECTION THAT
DEVELOPS HAS AN INCREASED CHANCE OF BECOMING SEVERE. THUS RAISED
POPS TUESDAY AFTN/EVE INTO THE CHANCE CATEGORY FOR MOST AREAS EAST
OF THE COLORADO RIVER VALLEY. IT COULD BE INTERESTING...WEATHER
WISE...ON TUESDAY. HIGH TEMPS WILL LOWER SLIGHTLY AS
HEIGHTS/THICKNESSES DROP OFF SLIGHTLY DUE TO THE TROF PASSAGE TO OUR
NORTH. POPS LOWER A BIT WEDNESDAY BUT WE WILL STILL SEE A SLIGHT
CHANCE FOR AFTN/EVE CONVECTION MOST PLACES AS 850MB DEWPOINTS REMAIN
ABOVE 12C OVER THE LOWER DESERTS...AND PWAT REMAINS ABOVE 1.5 INCHES.

FOR THURSDAY INTO THE WEEKEND...LATEST GUIDANCE CALLS FOR THE UPPER
HIGH TO REMAIN CENTERED TO OUR SOUTH KEEPING A WESTERLY FLOW ALOFT
IN PLACE ACROSS MOST OF THE AREA. THIS WILL ALLOW FOR A GRADUAL
MOISTURE EROSION FROM THE WEST...AND A CORRESPONDING DECREASE IN
PRECIP AND THUNDERSTORM CHANCES DAY TO DAY. BY SATURDAY POPS WILL BE
SINGLE DIGITS ACROSS ALL BUT THE HIGHER TERRAIN EAST OF PHOENIX. AS
THE AIRMASS DRIES...HIGH TEMPS WILL CLIMB SLIGHTLY BUT SHOULD STILL
REMAIN NEAR SEASONAL NORMALS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SCT-BKN MID-LEVEL CIGS ARE EXPECTED TO PREVAIL THROUGH EARLY
AFTERNOON WITH LIGHT WESTERLY WINDS. SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS ARE POSSIBLE BUT CONFIDENCE IS STILL TOO LOW TO
INTRODUCE INTO THE TAFS EXPLICITLY. WILL MENTION VCTS LATER IN THE
AFTERNOON. CONVECTION SHOULD END AFTER 03Z...WITH SCT-BKN CIGS AND
TYPICAL DIURNAL WINDS TO PREVAIL THROUGH REST OF TAF PERIOD.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...JUST MID
AND HIGH CLOUDS ALONG WITH TYPICAL DIURNAL WINDS. EXPECT
THUNDERSTORM ACTIVITY TO REMAIN WELL TO THE EAST OF THE TERMINALS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
LIGHT SOUTHERLY TO SOUTHEASTERLY FLOW IN THE LOW LEVELS OF THE
ATMOSPHERE IS EXPECTED TO CONTINUE TO IMPORT HIGHER THAN AVERAGE
AMOUNTS OF MONSOON MOISTURE INTO THE REGION THROUGH WEDNESDAY. AS A
RESULT...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY WITH THE BEST CHANCES OVER THE HIGHER
TERRAIN. GOOD TO EXCELLENT RECOVERIES CAN BE EXPECTED EACH NIGHT. A
DRIER SOUTHWESTERLY FLOW THAN IS EXPECTED TO DEVELOP ON THURSDAY IS
EXPECTED TO PERSIST THROUGH SATURDAY AS A UPPER LOW PRESSURE TROF
MOVES SLOWLY THROUGH THE GREAT BASIN...REDUCING THE AMOUNT OF
THUNDERSTORM ACTIVITY AND PUSHING OVERNIGHT RELATIVE HUMIDITY
RECOVERIES INTO THE FAIR TO GOOD RANGE. WINDS WILL REMAIN ON THE
LIGHT SIDE AND GENERALLY FOLLOW NORMAL DIURNAL PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
AVIATION...PERCHA/LEINS
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 18, 4:39 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
439 AM MST SAT AUG 18 2012

AZZ020>023-025>028-CAZ031>033-191230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
439 AM MST SAT AUG 18 2012 /439 AM PDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER
DESERTS. THE PRIMARY HAZARDS ARE GUSTY WINDS AND PERIODS OF HEAVY
RAINFALL AS WELL AS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...BLOWING DUST...PERIODS OF HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-191230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
439 AM MST SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...PERIODS OF HEAVY RAIN...FLOODING OF WASHES...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-191230-
JOSHUA TREE NATIONAL PARK-
439 AM PDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. DAILY HAZARDS WILL INCLUDE
GUSTY WINDS...PERIODS OF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 18, 7:14 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 PM MST SAT AUG 18 2012

AZZ021-022-190330-
LA PAZ AZ-MARICOPA AZ-
714 PM MST SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 830 PM MST

AT 709 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AGUILA...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   GLADDEN...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3400 11293 3378 11311 3377 11326 3382 11338
      3392 11339 3400 11333 3400 11323
TIME...MOT...LOC 0214Z 034DEG 5KT 3395 11316

SAWTELLE

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 18, 7:15 PM MST
Where
Pinal County, Coolidge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.970, -111.520

Thunderstorms developed across the south central Arizona deserts during the evening hours on August 18th. Some of the storms generated strong and damaging microburst winds with gusts estimated to be at least 50 knots. According to the Florence Sheriff's office, at 715 pm several power poles were blown down in the town of Coolidge, and a number of power lines were downed as well. Locally heavy rain accompanied the storms over the central deserts, a National Weather Service employee in Maricopa reported 1.26 of rain, and some flooding was reported in the San Tan Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400500.